Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS Northern Indiana

July 11, 2020White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 11, 2020, 2:59 PM EDT for White County, Indiana. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 2:59 PM EDT (18:59 UTC)
Expired
Jul 11, 2020, 3:30 PM EDT
In force
31 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County White County, IN

The radar

The Northern Indiana radar (KIWX), 120 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:01 PM EDTTSTM WND DMGWolcott, INLARGE LIMB REMOVED FROM HEALTHY TREE. ENTANGLED IN POWER LINES. LIMB 10 TO 12 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR.
Jul 11, 3:07 PM EDTTSTM WND DMG5 S Wolcott, INCROP DAMAGE FROM WIND AND HAIL REPORTED. RELAYED FROM WLFI.
Jul 11, 3:24 PM EDTHAIL 0.7Brookston, INTRAINED SPOTTER IN BROOKSTON REPORTED DIME SIZE HAIL, 25 TO 45 MPH WIND GUSTS, AND TORRENTIAL RAINFALL.
Jul 11, 3:26 PM EDTTSTM WND DMGBrookston, INDOWNED TREES, LIMBS AND POWERLINES IN TOWN.
Jul 11, 3:26 PM EDTTSTM WND GST 702 Se Brookston, INLOTS OF TREES AND LIMBS DOWNED. RELAYED FROM WLFI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS53 KIWX 111859
SVRIWX
INC181-111930-
/O.NEW.KIWX.SV.W.0075.200711T1859Z-200711T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
259 PM EDT Sat Jul 11 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southwestern White County in northwestern Indiana...

* Until 330 PM EDT.

* At 259 PM EDT, a severe thunderstorm was located over Wolcott, or 9
  miles south of McCoysburg, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Brookston, Wolcott, Reynolds, Chalmers, Badger Grove,
  Golden Hill, Smithson and Cedar Point.

This includes Interstate 65 between mile markers 185 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4084 8710 4084 8701 4074 8671 4074 8675
      4073 8676 4072 8675 4071 8676 4069 8675
      4068 8676 4068 8674 4067 8675 4066 8678
      4056 8677 4056 8694 4068 8710
TIME...MOT...LOC 1859Z 304DEG 30KT 4078 8706 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown
2 follow-up statements
960 
WWUS53 KIWX 111912
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
312 PM EDT Sat Jul 11 2020

INC181-111930-
/O.CON.KIWX.SV.W.0075.000000T0000Z-200711T1930Z/
White IN-
312 PM EDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN WHITE COUNTY...

At 311 PM EDT, a severe thunderstorm was located near Wolcott, or 9
miles west of Monticello, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monticello, Brookston, Wolcott, Reynolds, Chalmers, Badger Grove,
Golden Hill, Smithson and Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4077 8710 4078 8699 4073 8676 4072 8675
      4071 8676 4069 8675 4068 8676 4068 8674
      4067 8675 4066 8678 4056 8677 4056 8694
      4068 8710
TIME...MOT...LOC 1911Z 304DEG 30KT 4072 8694 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown
916 
WWUS53 KIWX 111919
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
319 PM EDT Sat Jul 11 2020

INC181-111930-
/O.CON.KIWX.SV.W.0075.000000T0000Z-200711T1930Z/
White IN-
319 PM EDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN WHITE COUNTY...

At 319 PM EDT, a severe thunderstorm was located near Brookston, or
near Monticello, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monticello, Brookston, Chalmers, Badger Grove, Golden Hill, Smithson
and Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4073 8710 4074 8697 4073 8676 4072 8675
      4071 8676 4069 8675 4068 8676 4068 8674
      4067 8675 4066 8678 4056 8677 4056 8694
      4068 8710
TIME...MOT...LOC 1919Z 304DEG 30KT 4068 8686 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:09 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 11, 2:09 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
209 PM EDT Sat Jul 11 2020

.SYNOPSIS...
Issued at 1252 PM EDT Sat Jul 11 2020

There is a chance for showers and thunderstorms late this
afternoon south of US 30 in Indiana. Dry otherwise into this
evening before chances for showers and thunderstorms return later
tonight into Sunday. High pressure then builds in early next week
with seasonable temperatures.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 208 PM EDT Sat Jul 11 2020

The two systems which are expected to bring precip chances to the
area over the next 24 hours are quickly approaching the area. The
initial round is associated to a weak shortwave quickly dropping
across northern IL. Showers and a few embedded thunderstorms are
starting to drop southeastwards into the forecast area, and are
expected to remain generally southwest of a Michigan City, IN to
Portland, IN. Surface dewpoints have been on the rise in this area
which has helped CAPE reach into the 1200-2000 J/kg range as
these storms approach. Effect bulk shear continues to hold around
20kt through the evening hours so brief storm organization is
possible. As such, agree that a storm could briefly become strong
to marginally severe. Relatively straight hodographs point towards
strong to damaging wind gusts being the primary hazard with
storms. PWATs have been holding around 1.1" to 1.2" so brief heavy
downpours are possible, but think storms will be progressive
enough to reduce risk of ponding or minor flooding.

As the initial shortwave exits around 00z, a MCS associated with
the more impressive low upstream over MN, should be approaching the
western zones. CAMs have struggled narrowing down the window of this
convection entering the western zones with 03z being the earliest
and 06z being the latest. The forecast will lean towards the faster
guidance as the initial wave has been more progressive than
previously indicated. Model guidance shunts the best instability and
shear just south and west of the forecast area as these storms enter
the forecast area with White County being the exception. MLCAPE
around 2000 J/kg and deep layer shear between 30kt and 40kt over
White County would be sufficient for storm organization. Further east
and north, these parameters are less conducive for severe weather
the further north and east you go. Hodographs remain linear so
damaging wind gusts remain the primary hazard. PWATs will be on the
rise overnight as the MCS approaches so torrential downpours will be
possible. This may be enough to cause ponding/minor flooding
especially for locations which experience both rounds of storms
today. The window for severe is fairly small (ending around 09z at
the latest) as conditions become less favorable as the overnight
hours progress.

Scattered convection is possible across the area for the remainder
of the overnight hours and the upper low transitions from diving
southeast to more of an eastern motion. This linger the upper low
over the forecast area through the first half of the day on Sunday.
There is some potential for a strong storm before noon if enough
breaks in the cloud cover occur. Overall confidence of strong storms
is low given we will quickly find ourselves on the backside of the
low. By the early afternoon, clear of any ongoing convection should
start moving from WNW to ESE.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM EDT Sat Jul 11 2020

Sunday night starts a dry window as ridging builds over the forecast
area. With heights aloft building, high temperatures will gradually
warm each day. Monday should see highs in the lower 80s with highs
on Tuesday reaching the mid to upper 80s. Tuesday night the ridge
axis shifts east of the forecast area which could open the area up
to storm chances as shortwaves propagate within the southwest flow
aloft. Wednesday through the end of the forecast have trended wetter
as the ridge remain shunted southwest. Will hold closer to the blend
POPs with the continued wetter trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1252 PM EDT Sat Jul 11 2020

A convective complex is expected to miss both terminals to the
wsw later this afternoon with dry/VFR conditions persisting
through the early overnight. The next complex and associated
shortwave will combine with a front dropping in from the north to
provide some chances for showers (and perhaps some thunder) later
tonight into Sunday morning across northern IN, though it does
appear as if more widespread convection will once again pass wsw
of the terminals at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 11, 9:17 AM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
917 AM EDT Sat Jul 11 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-121330-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon mainly west of
HWY 31 before spreading across the area overnight. A strong to
marginally severe storm may be possible this afternoon with damaging
wind gusts being the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Severe weather is
not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-121330-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
917 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon mainly west of
HWY 31 before spreading across the area overnight. A strong to
marginally severe storm may be possible this afternoon with damaging
wind gusts being the primary hazard.

There is a moderate swim risk for Lake Michigan beaches along
Berrien and La Porte counties on Sunday. Breaking waves and currents
are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Severe weather is
not anticipated at this time.

There is a high swim risk for Lake Michigan beaches along Berrien
and La Porte counties on Sunday. Life-threatening waves and currents
are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-121330-
La Porte-Berrien-
917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a chance for showers and thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 2:48 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
248 PM EDT Sat Jul 11 2020

INZ020-111930-
White-
248 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT WHITE COUNTY...

At 248 PM EDT, a strong thunderstorm was located near Remington, or
near Rensselaer, moving southeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Lee, Golden Hill, Indiana
Beach, Norway, Idaville and Cedar Point.

This includes Interstate 65 between mile markers 185 and 198.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8694
      4076 8658 4074 8658 4074 8675 4073 8676
      4072 8675 4071 8676 4070 8676 4069 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4057 8710
TIME...MOT...LOC 1848Z 304DEG 29KT 4083 8715

HAIL...0.50IN
WIND...50MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:48 PM EDTSpecial Weather StatementIWXWhite42 min
Jul 11, 3:46 PM EDTBeach Hazards StatementIWX36 hr
Jul 11, 3:48 PM EDTSmall Craft AdvisoryIWX36 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.